Georgia, 2018

Flash Flooding and Damaging Wind in Georgia, July 31, 2018

July 31, 2018 · NWS FFC · 3 events in 3 counties and zones

Persistent, strong southwesterly upper-level flow over the region combined with a very moist atmosphere to produce widespread thunderstorms with very heavy rainfall, and an isolated report of thunderstorm wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$42,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Persistent, strong southwesterly upper-level flow over the region combined with a very moist atmosphere to produce widespread thunderstorms with very heavy rainfall, and an isolated report of thunderstorm wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 31, 1:56 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 31, 1:56 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
256 PM EDT Tue Jul 31 2018

.SHORT TERM /Tonight through Wednesday Night/...

No major changes made to the short-term forecast trends from recent
runs. Medium-range models continue to show the region firmly locked
underneath the strong southwesterly upper flow out ahead of the deep
upper trough anchored over the central U.S. Individual short waves or
impulses notoriously hard to pin down in this type of flow, but good
chances for precipitation through the period. High precipitable water
values (near or above 2") linger through the end of the week. We have
gone ahead and sped up the onset of the Flash Flood Watch to this
evening for isolated/localized flood threat developing. Still think
the highest threat for more widespread issues would be developing as
we head into and through the day Wednesday. Certainly cannot rule out
an isolated severe storm through the period, but instability is
marginal for a more widespread severe threat.

20

.LONG TERM /Thursday through Tuesday/...

Current long term portion is on target and limited changes planned.
Main adjustment was for the Thursday portion where pops have been
increased from likely to categorical for a large portion of the area
which lines up well with adjacent offices. This is well supported by
the model guidance indicating precipitable water well above normal
and near 2.25 inches Thu. Although instability may be more limited
than today or We over NW portions, this is likely to be compensated
by the arrival of enhanced shortwave energy, keeping pops high.

Pretty much the same story for Friday with no frontal clearing and
actually some retrograding of moisture axis as west Atlantic ridge
begins to exert its influence. It will be this ridge that eventually
leads to lower rain chances by the end of the weekend and into early
next week. As mentioned, current forecast handles this very well and
no changes are planned.

Deese

&&

.AVIATION...
18Z Update...

"Background" VFR ceilings and visibilities continue to develop, with
most areas expected to remain VFR, outside of convection, through
06Z. Conditions lowering back to mainly IFR between 06-09Z with slow
improvement back to MVFR between 15Z and 18Z. Scattered convection
expected to become more widespread through 01Z with some decrease in
coverage after. Still expect at least scattered showers with a few
thunderstorms to linger through the overnight period before
increasing in coverage again by late morning tomorrow. South to
southwest winds 6-10kt, diminishing to 6kt or less after 00Z and
becoming southeast to south by 06-09Z.

//ATL Confidence...18Z Update...

Medium confidence all elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  78  69  79 /  70  70  70  90
Atlanta         70  77  69  78 /  70  70  70  90
Blairsville     64  74  64  74 /  60  80  70  80
Cartersville    69  79  69  78 /  70  70  70  80
Columbus        72  80  71  80 /  70  80  70  90
Gainesville     69  77  69  77 /  70  80  70  90
Macon           72  81  70  82 /  70  60  60  80
Rome            69  78  69  79 /  70  70  70  70
Peachtree City  70  79  69  79 /  70  70  70  90
Vidalia         73  85  73  86 /  50  60  60  70

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 8 PM EDT this evening through Thursday
evening for the following zones: Banks...Barrow...Bartow...
Butts...Carroll...Catoosa...Chattahoochee...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...Dawson...
DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Gordon...Greene...Gwinnett...Hall...Haralson...Harris...Heard...
Henry...Jackson...Jasper...Lamar...Lumpkin...Madison...
Meriwether...Monroe...Morgan...Murray...Muscogee...Newton...
North Fulton...Oconee...Oglethorpe...Paulding...Pickens...Pike...
Polk...Putnam...Rockdale...South Fulton...Spalding...Talbot...
Taliaferro...Towns...Troup...Union...Upson...Walker...Walton...
White...Whitfield...Wilkes.

&&

SHORT TERM...20
LONG TERM....Deese
AVIATION...20
Hazardous weather outlook, Jul 31, 10:38 AM EST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1138 AM EDT Tue Jul 31 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-011545-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1138 AM EDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous showers and thunderstorms are expected today.
A few of the storms could become strong producing gusty winds and
frequent lightning strikes. An isolated severe thunderstorm
cannot be ruled out. Any severe thunderstorm that develops will
have the potential to produce damaging wind gusts. Localized
flooding is also possible, especially in low lying areas and where
thunderstorms repeatedly move.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

...Flash Flood Watch In Effect For Wednesday and Thursday...

Scattered to numerous showers and thunderstorms are expected each
day. The primary severe weather hazard will be flooding from heavy
rainfall. A Flash Flood Watch has been issued for Wednesday and
Thursday, when the heaviest rainfall is anticipated. In addition,
strong to isolated severe thunderstorms will be possible.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Jul 31, 2:56 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
356 PM EDT TUE JUL 31 2018

GAZ023>025-034-035-045>048-055-057-312045-
Hall GA-Banks GA-Jackson GA-Walton GA-Rockdale GA-Barrow GA-
Clayton GA-DeKalb GA-Gwinnett GA-Newton GA-Henry GA-
356 PM EDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR HALL...WESTERN BANKS...
NORTHWESTERN JACKSON...WESTERN WALTON...ROCKDALE...BARROW...EASTERN
CLAYTON...SOUTHEASTERN DEKALB...GWINNETT...WESTERN NEWTON AND HENRY
COUNTIES UNTIL 445 PM EDT...

At 356 PM EDT...a line of strong thunderstorms was along a line
extending from near Clermont to Hampton...and moving east at 20 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of these storms include
Gainesville, Lawrenceville, McDonough, Conyers, Winder, Covington,
Jefferson, Homer, Duluth, Stockbridge, Sugar Hill, Snellville,
Suwanee, Buford, Lilburn, Loganville, Braselton, Hampton, Auburn and
Lovejoy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3449 8365 3443 8361 3448 8356 3447 8344
      3343 8391 3345 8393 3334 8403 3336 8434
      3401 8415 3450 8375
TIME...MOT...LOC 1956Z 265DEG 16KT 3445 8371 3337 8429
Special weather statement, Jul 31, 2:56 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
356 PM EDT TUE JUL 31 2018

GAZ066-067-078-312030-
Harris GA-Troup GA-Meriwether GA-
356 PM EDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...TROUP AND SOUTHWESTERN
MERIWETHER COUNTIES UNTIL 430 PM EDT...

At 355 PM EDT...a line of strong thunderstorms was along a line
extending from near Jones Crossroads to near Goat Rock Lake...and
moving northeast at 20 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
LaGrange, Hamilton, West Point, Hogansville, Pine Mountain, Goat Rock
Lake, F.d. Roosevelt State Park, Mountville, Cannonville, Louise,
Odessadale, Stovall, Mountain Hill, Big Springs, Durand, Jones
Crossroads, Bartletts Ferry Dam, Baughs Crossroads, Mulberry Grove
and Smiths Crossroad.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3323 8488 3278 8471 3261 8498 3261 8508
      3262 8509 3263 8508 3264 8511 3266 8509
      3269 8512 3272 8512 3274 8511 3276 8514
      3278 8512 3281 8517 3285 8515 3286 8519
      3296 8520
TIME...MOT...LOC 1955Z 222DEG 17KT 3289 8510 3264 8505

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 31, 2:59 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
359 PM EDT TUE JUL 31 2018

GAZ061-073-074-084-085-096-097-312030-
Wilkinson GA-Washington GA-Baldwin GA-Hancock GA-Johnson GA-
Laurens GA-Bleckley GA-
359 PM EDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WILKINSON...WASHINGTON...
EASTERN BALDWIN...SOUTHEASTERN HANCOCK...NORTHWESTERN JOHNSON...
NORTHERN LAURENS AND NORTHEASTERN BLECKLEY COUNTIES UNTIL 430 PM
EDT...

At 359 PM EDT...a line of strong thunderstorms was along a line
extending from near Deepstep to Dexter...and moving east at 20 mph.

  HAZARD...Winds up to 40 mph...pea sized hail and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Dublin, Sandersville, Wrightsville, Irwinton, East Dublin, Tennille,
McIntyre, Dexter, Dudley, Harrison, Toomsboro, Oconee, Montrose,
Deepstep, Hamburg State Park, Spann, Beulah, Nicklesville, Minter and
Lovett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3246 8271 3240 8312 3242 8314 3245 8318
      3241 8323 3315 8315 3325 8275
TIME...MOT...LOC 1959Z 251DEG 17KT 3302 8304 3244 8308

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jul 31, 3:16 PM EST, 9 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
416 PM EDT TUE JUL 31 2018

GAZ031-032-043-044-312045-
Douglas GA-Cobb GA-Paulding GA-South Fulton GA-
416 PM EDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR DOUGLAS...SOUTHWESTERN COBB...
SOUTHEASTERN PAULDING AND SOUTH FULTON COUNTIES UNTIL 445 PM EDT...

At 416 PM EDT...a strong thunderstorm was over Winston, or near
Douglasville...moving east at 20 mph.

  HAZARD...40 to 50 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Douglasville, Union City, Villa Rica, Austell, Lithia Springs,
Sweetwater Creek State Park, Brownsville, Chapel Hill, Bill Arp,
Fairplay, Winston, Lake Val-Do-Mar, Campbellton, New Georgia and
Mableton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3384 8457 3360 8457 3361 8490 3372 8490
      3372 8491 3373 8491 3373 8490 3378 8490
      3378 8491 3381 8491
TIME...MOT...LOC 2016Z 265DEG 16KT 3371 8485

WIND...50MPH
Special weather statement, Jul 31, 3:19 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
419 PM EDT TUE JUL 31 2018

GAZ023>025-034-035-045>048-312100-
Hall GA-Banks GA-Jackson GA-Walton GA-Rockdale GA-Barrow GA-
DeKalb GA-Gwinnett GA-Newton GA-
419 PM EDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HALL...BANKS...
JACKSON...WESTERN WALTON...ROCKDALE...BARROW...SOUTHEASTERN DEKALB...
GWINNETT AND NEWTON COUNTIES UNTIL 500 PM EDT...

At 419 PM EDT...a line of strong thunderstorms was along a line
extending from near Gillsville to Lawrenceville to near Arabia
Mountain...and moving east at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of these storms include
Gainesville, Lawrenceville, Conyers, Winder, Monroe, Covington,
Jefferson, Commerce, Homer, Sugar Hill, Snellville, Suwanee, Buford,
Loganville, Braselton, Auburn, Flowery Branch, Dacula, Oakwood and
Lula.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3436 8339 3396 8367 3349 8385 3357 8409
      3372 8411 3395 8408 3414 8401 3439 8372
      3440 8338
TIME...MOT...LOC 2019Z 274DEG 10KT 3433 8369 3395 8401 3366 8408
Special weather statement, Jul 31, 3:22 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
422 PM EDT TUE JUL 31 2018

GAZ053-054-312100-
Fayette GA-Coweta GA-
422 PM EDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FAYETTE AND
SOUTHEASTERN COWETA COUNTIES UNTIL 500 PM EDT...

At 422 PM EDT...a strong thunderstorm was near Haralson, or 13 miles
southeast of Newnan...moving north at 10 mph.

  HAZARD...Frequent cloud to ground lightning and heavy rain.

  IMPACT...Lightning is one of nature's leading killers. If you can
           hear thunder...you are close enough to be struck by
           lightning. Heavy rain may cause temporary street flooding
           especially in poor drainage areas.

Some locations in the path of this storm include
Newnan, Fayetteville, Peachtree City, Tyrone, Senoia, Grantville,
Brooks, Moreland, Sharpsburg, Turin, Haralson, East Newnan, Starrs
Mill and Thomas Crossroads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.  Electrical
appliances should not be used unless in an emergency. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3341 8474 3347 8451 3326 8443 3326 8450
      3325 8451 3323 8450 3322 8451 3322 8465
      3323 8465 3323 8481
TIME...MOT...LOC 2022Z 197DEG 8KT 3325 8462

The radar

The Northeast Alabama radar (KHTX), 83 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chattooga

When
July 31, 3:25 PM EST to 3:35 PM EST
Where
Chattooga County, 0.83 mi NNE of Trion to 0.9 mi NE of Trion
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
34.541, -85.315

The Chattooga County Emergency Manager reported several trees blown down on the south side of Trion, including one onto a house on Park Avenue. No injuries were reported.

Flash Flood, Polk

When
July 31, 4:30 PM EST to 9:00 PM EST
Where
Polk County, 0.24 mi ESE of Fish to 1.14 mi NNW of Cedartown
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
34.018, -85.276

Polk County Emergency Management reported road closures across Cedartown due to flash flooding. Several yards experienced extreme erosion, and at least two cars were submerged to their windows in flood waters. Flooded roadways included, but were not limited to, Columbia Avenue between College Street and Essex Street, North Cave Spring Street between Jule Peek Ave and John Hand Road, Sixth Street at Girard, East John Hand near the railroad tracks, Furnace Street, East Queen Street, and Charles Street. Radar estimates indicate rainfall amounts of 4 to 5 inches occurred over a large portion of central and western Polk County.

Flash Flood, Wilkes

When
July 31, 7:00 PM EST to 11:00 PM EST
Where
Wilkes County, 1.15 mi W of Danburg to 1.42 mi WNW of Danburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.870, -82.670

Wilkes County Emergency Management reported areas along Flat Rock Road, near Newford Creek, had at least 6 inches of water running over the roadway. Radar estimates indicate 6 to 8 inches of rain occurred in the northeast portion of the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769487, 777516, 777517.